You are working in the internal medicine clinic of a large teaching hospital. Today your first patient is 70-year-old J.M, a man who has been coming to the clinic for several years for management of CAD and HTN. A cardiac catheterization done a year ago showed 50% stenosis of the circumflex coronary artery. He has had episodes of dizziness for the past 6 months and orthostatic hypotension, shoulder discomfort, and decreased exercise tolerance for the past 2 months. On his last clinic visit 3 weeks ago, a CXR showed cardiomegaly and a 12-lead ECG showed sinus tachycardia with left bundle branch block. You review his morning blood work and initial assessment.
Complains of increased fatigue and SOB, especially with activity and “waking up and gasping for breath” at night, past two days.
Vital Signs: Temp 97.9 F
BP 142/83 mmHg
HR 105 bpm
RR 18 bpm
1. As you review these results, which ones are of concern? Why?
Both Hematocrit and Hemoglobin are low; these results would indicate possible bleeding, which may lead to anemia. Anemia can lead to angina or aggravate Heart Failure symptoms. Low hemoglobin would also contribute to a decreased O2 saturation level because hemoglobin is responsible for carrying oxygen throughout the body.
J.M also presents with an elevated blood pressure as well as Heart rate. The history indicated that HTN has been part of J.M’s past, CAD and HF are also noted, which contribute to the elevated BP. The decrease in Hematocrit and Hemoglobin will also contribute to the BP because the heart has to work harder to pump the blood to the body, and the blood is not carrying enough oxygen to deliver throughout the body. The respirations are a compensation of the elevated BP. 2. Knowing his history and seeing his condition this AM, what further questions are you going to ask J.M and his daughter?
What does your diet consist of?
Do you have any family history of HF?
Medications/Adhering? Do you drink alcohol or caffeine in excessive amounts?
Do you smoke? What is your knowledge of HF?
J.M tells you he becomes exhausted and has SOB climbing stairs to his bedroom and has to lie down and rest (“put my feet up”) at least an hour twice a day. He has been sleeping on two pillows for the past 2 weeks. He has not salted his food since the physician told him not to because of his high BP, but he admits having had ham and a whole bag of salted peanuts 3 days ago. He denies having palpitations but has had a constant, irritating, non-productive cough lately.
3. You think it’s likely that J.M has heart HF. From his history, what do you identify as probable causes for his HF.
Hx of CAD, HTN
Decreased Hgb, Hct
4. You are now ready to do your physical assessment. For each potential assessment finding for HF, indicate whether the finding indicated left-sided or right-sided HF.
L Fatigue, weakness, especially with activity
R Jugular vein distention
R Dependent edema
L Hacking cough, worse at night
R Enlarged liver and spleen
L Exertional dyspnea
R Distended abdomen
R Weight gain
L S3/S4 gallop
L Crackle/wheeze in lungs
Enalapril (vasotec) 10mg PO twice a day
Furosemide (Lasix) 20mg PO every morning
Carvedilol (Coreg) 6.25mg PO twice a day
Digoxin ( Lanoxin) 0.5mg PO now, then 0.125 mg PO daily
Potassium Chloride 10mEq tablet PO once daily
5. For each medication listed, identify it class, and describe its purpose for the treatment of HF.
Enalapril (vasotec): Angiotensin-converting enzyme (ACE) inhibitor. ACE inhibitors block the converting between angiotensin I to angiotensin II. This medication is used for the treatment of hypertension, CHF, and sodium and water retention.
Furosemide (Lasix): Diuretic. inhibits Sodium, chloride, and water reabsorption in the kidneys, promotes potassium,...
Please join StudyMode to read the full document